Illinois, 2013

Damaging Winds in Illinois, May 20, 2013

May 20, 2013 · NWS DVN · 2 events in 1 county or zone

An occluding low pressure system was located across the eastern Dakotas on May 20, 2013. A cold front was approaching the area from the west during the evening hours, along with the nose of a mid level speed maximum arriving from northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An occluding low pressure system was located across the eastern Dakotas on May 20, 2013. A cold front was approaching the area from the west during the evening hours, along with the nose of a mid level speed maximum arriving from northeast Kansas. A couple of storms produced ping pong size hail and winds over 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 5:50 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 20, 5:50 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT MON MAY 20 2013

.SYNOPSIS...
ISSUED AT 248 PM CDT MON MAY 20 2013

LATEST SFC ANALYSIS WAS INDICATING OCCLUDING CYCLONE COMPLEX ACRS
THE EASTERN SD/ND REGION...WITH LEAD FRONT PUSHING ACRS WESTERN IA
BUT BETTER COLD WRAP AROUND NOTED ACRS SD INTO CENTRAL NEB. THE
REGION HAS BEEN PRETTY MUCH BATHED IN PRESSURE RISES TODAY...BUT
FALLS INCREASING ACRS WESTERN AND NORTHWESTERN MO. MAIN WARM FRONT
ACRS CENTRAL MN...FAR NORTHERN WI INTO THE NORTHERN LOWER MI.
SECONDARY FRONT ACRS WESTERN OK...AND REMNANT OUTFLOW BOUNDARY
ACRS CENTRAL MO ACTING AS BETTER SFC DPT POOLING MECHANISMS.
LOCALLY IN SOUTHWEST SFC FLOW...SFC DPTS HAVING TROUBLE GETTING
OUT OF THE LOWER 60S WITH FETCH BACK INTO SIMILAR AIR MASS IN
NORTHEASTERN KS/FAR NW MO. CUT-OFF UPPER LOW ALMOST STACKED OVER
SFC FEATURE...WITH WATER VAPOR IMAGERY INDICATING NOSE OF MID/UPPER
LEVEL SPEED MAX PUSHING ACRS NORTHEASTERN KS.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY MORNING)
ISSUED AT 248 PM CDT MON MAY 20 2013

TONIGHT...ASSESSING LOCAL INSTABILITY PARAMETERS...CAPES HAVE GROWN
TO ONLY 500 TO MAYBE 1000 J/KG ACRS PORTIONS OF THE DVN CWA...WITH
18Z SOUNDING SHOWING ROBUST H85 CAP/CONVECTIVE TEMP IN THE UPPER
80S. LACK OF AMBIENT CU LOCALLY A CLUE. DEEP UNIFORM SOUTHWESTERLIES
MAKING FOR MODERATE SHEAR/SPEED/ AT BEST. WITH MAIN VORT AND
MID/UPPER LEVEL VORT MAX STILL ACRS KS...DEEPER FORCING TO NOT
ARRIVE UNTIL MAINLY AFTER 00Z. THUS REST OF THIS AFTERNOON MAY SEE
A LACK OF CONVECTIVE ACTIVITY. WITH DEEP CONVECTIVE INDICE MAX
REALIGNING ACRS EASTERN KS INTO WESTERN/NORTHWEST MO THE REST OF THIS
AFTERNOON AND EARLY EVENING...EXPECT STORM DEVELOPMENT IN THESE
AREAS TO MOVE NORTHEAST AND BE THE SCTRD STORMS TO AFFECT PORTIONS
OF THE CWA THIS EVENING. THIS AND POSSIBLY SOME DEVELOPMENT AHEAD
OF THE WESTERN IA FRONT IN CU FIELD ONGOING OUT THERE ATTM. BUT
WITH YET UNFAVORABLE AIRMASS IN PLACE TO SUPPORT STRONG
CONVECTION...THIS ACTIVITY MAY WEAKEN AS IT ARRIVES UNLESS SOME
THERMODYNAMIC SUPPORT IS ADVECTED INTO THE AREA FROM THE
SOUTHWEST. MUCH UNCERTAINTY REGARDING THIS ATTM. IF STORMS DO
MAINTAIN AND MAKE IT INTO THE AREA...STILL A CHANCE FOR SOME SVR
CELLS LOOKING AT CURRENT AND PROGGED SHEAR PROFILES BUT MAIN
THREATS WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS WITH ANY LINER/BOWING
DEVELOPMENT IN UNIFORM VERTICAL WIND FIELDS. LLVL SHEAR DIRECTION
AND HIGHER LCL/S OF AT LEAST 3K FT AGL CURRENTLY NOT THAT CONDUCIVE
FOR TORNADIC DEVELOPMENT. WILL KNOCK DOWN 00Z-06Z COVERAGE TO HIGH
CHC AND LIKELY POPS ACRS MOST OF THE DVN CWA...THEN WALK OUT ANY
LINGERING ACTIVITY AFTER 08Z FROM THE EASTERN CWA. LOCALLY HEAVY
RAINFALL BURSTS POSSIBLE...BUT MOVEMENT OF STORMS HOPEFULLY WILL
PRECLUDE MUCH OF ANY FLASH FLOOD THREAT UNLESS THE SAME AREA GETS
HIT REPEATEDLY AND HAD SIGNIFICANT RAIN LAST NIGHT. LOWS MAY DIP
INTO THE UPPER 50S IN THE NORTHWESTERN FCST AREA...BUT HELD IN THE
60S ELSEWHERE.     ..12..

.LONG TERM...(TUESDAY THROUGH NEXT MONDAY) ISSUED AT 248 PM CDT
MON MAY 20 2013

UPPER LOW OVER THE NORTHERN PLAINS TO GRADUALLY FILL AND SHIFT
EASTWARD THROUGH MIDWEEK...REPLACED BY HIGH PRESSURE AT THE SURFACE
AND MID LEVEL RIDGING. THIS WILL PROVIDE A CHANGE TO BELOW NORMAL
TEMPERATURES AND DRY WEATHER BY LATE WEEK. OVER THE WEEKEND...A
COOLER...UNSETTLED PATTERN DEVELOPS AS RETURNING MOISTURE INTERACTS
WITH A BOUNDARY OVER THE AREA.

TUESDAY...SURFACE LOW GRADUALLY EJECTS EASTWARD INTO THE UPPER MS
VALLEY. THIS WILL SEND THE OCCLUDED FRONT EASTWARD THROUGH THE
FORECAST AREA IN THE MORNING...THEN A SECONDARY TROUGH IS INDICATED
BY THE NAM DURING PEAK HEATING. EACH OF THESE FEATURES WILL POSSIBLY
TRIGGER SHOWERS AND THUNDERSTORMS...BUT WITH LOW CONFIDENCE IN
THE TIMING...STRENGTH...OR AVAILABLE INSTABILITY WITH THESE
FEATURES...HAVE ONLY CHANCE POPS THROUGH THE DAY. SUPPORT FOR SEVERE
STORMS IS LACKING DUE TO LESS FAVORABLE SHEAR PROFILES AND LIKELY
LESS AVAILABLE INSTABILITY THAN THE PAST COUPLE DAYS. COOLER
TEMPERATURES AT 850 MB AND LIKELIHOOD OF MORE CLOUDS SHOULD LIMIT
HIGHS TO THE MID 70S WEST TO POSSIBLY MID 80S EAST.

TUESDAY NIGHT INTO WED...SURFACE LOW TRANSITIONING EASTWARD INTO THE
GREAT LAKES AND FILLING UPPER LOW MIGRATING OVERHEAD TO KEEP
CHANCES FOR MAINLY DIURNAL SHOWERS GOING WITH HIGHEST POPS IN THE
EAST. ADVECTION OF COOLER... DRIER AIR TO ALLOW MINS TO COOL INTO
THE 50S WITH WED HIGHS LIMITED TO THE UPPER 60S TO LOWER 70S.

THURSDAY AND FRIDAY...UPPER TROUGH ADVANCES EASTWARD ALLOWING
CANADIAN HIGH PRESSURE TO BUILD SOUTHEAST INTO THE GREAT LAKES.
HAVE TWEAKED TEMPERATURES DOWNWARD SOME TO LIMIT HIGHS TO THE 60S
AND POSSIBLY LOWER 70S FOR FRI...WHILE LOWS THURSDAY NIGHT SHOULD BE
WIDESPREAD IN THE 40S AS THE CENTER OF THE INCOMING RIDGE PASSES
OVERHEAD.

SATURDAY THROUGH MONDAY REMAINS A BELOW AVERAGE CONFIDENCE FORECAST
PERIOD AS THERE IS LITTLE AGREEMENT IN THE DETAILS OF RETURN
WARM...MOIST ADVECTION FLOW...THE ASSOCIATED BOUNDARY...AND WHERE
PRECIPITATION WILL SET UP. FOR NOW...A BLENDED APPROACH TO DIVERSE
SOLUTIONS WILL KEEP AN EXTENDED PERIOD OF CHANCE POPS WITH
TEMPERATURES GRADUALLY WARMING TO NEAR OR ABOVE NORMAL BY MONDAY
WHEN THE ODDS ARE GREATER THAT THE FRONT WILL HAVE LIFTED NORTH OF
THE AREA.     SHEETS

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 644 PM CDT MON MAY 20 2013

MAIN CONCERN FOR TAFS IN THE NEXT 24 HOURS IS THUNDERSTORM CHANCES
TONIGHT. LOOK LIKE TWO CENTERS OF ACTION...CLUSTERS IN NORTHWEST
MISSOURI WHICH LOOK IN LINE TO IMPACT BRL AND MLI...AND ANOTHER IN
CENTRAL IOWA WHICH WOULD APPEAR HEADED NORTH AND WEST OF CID AND
DBQ AT THIS TIME. COLD FRONTAL PASSAGE PROGGED TOMORROW WILL
RESULT IN GRADUAL SHIFTING OF WIND FROM SOUTH TO WEST.  WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...SHEETS
AVIATION...WOLF
Hazardous weather outlook, May 20, 2:29 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
329 PM CDT MON MAY 20 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
329 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE...WILL AGAIN BE SEEN ACROSS THE AREA
TONIGHT.

THE MOST FAVORED TIME PERIOD FOR SEVERE STORMS WILL BE FROM 6 PM
UNTIL POSSIBLY MIDNIGHT. DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS
THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY OCCUR ALONG A COOL FRONT TUESDAY AFTERNOON AND
EVENING. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE EAST OF A FREEPORT...KEWANEE ILLINOIS LINE.

WEDNESDAY...ANY ISOLATED THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LEVELS DUE TO LIMITED INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DLF

In the hours before

Local storm report, May 20, 6:43 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     DALLAS CITY             40.63N 91.16W
05/20/2013  E50 MPH          HANCOCK            IL   EMERGENCY MNGR

&&

DC
Special weather statement, May 20, 6:45 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT MON MAY 20 2013

IAZ089-ILZ025-210115-
DES MOINES-HENDERSON-
745 PM CDT MON MAY 20 2013

...THUNDERSTORM WITH STRONG GUSTY WINDS...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IOWA ARMY AMMUNITION PLANT...OR NEAR
BURLINGTON...MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  MEDIAPOLIS AND 7 MILES WEST OF OQUAWKA AROUND 805 PM CDT...

WINDS OF 40 TO 55 MPH CAN BE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4107 9120 4101 9087 4069 9108 4078 9131
TIME...MOT...LOC 0042Z 200DEG 30KT 4080 9117

MCCLURE
Local storm report, May 20, 7:07 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 NE PROSPECT GROVE     40.57N 91.92W
05/20/2013  M1.00 INCH       CLARK              MO   PUBLIC

            DIME TO QUARTER

&&

DC
Local storm report, May 20, 7:37 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     NON-TSTM WND GST DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/20/2013  M58 MPH          SCOTT              IA   ASOS

0837 PM     NON-TSTM WND GST MUSCATINE               41.42N 91.07W
05/20/2013  E40 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

DC
Special weather statement, May 20, 7:42 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON MAY 20 2013

IAZ065>068-078-089-099-ILZ015-024>026-034-035-210315-
SCOTT IA-MUSCATINE IA-LOUISA IA-LEE IA-DES MOINES IA-CEDAR IA-
CLINTON IA-MCDONOUGH IL-MERCER IL-ROCK ISLAND IL-WARREN IL-
HENDERSON IL-HANCOCK IL-
842 PM CDT MON MAY 20 2013

...STRONG GUSTY WINDS IN EASTERN IOWA...

THE COMBINATION OF LIGHT RAIN AT THE EDGE OF A COMPLEX OF
THUNDERSTORMS AND DRIER AIR ALOFT IS RESULTING IN STRONG GUSTS OF
WIND BETWEEN 45 AND 55 MPH ALONG THE MISSISSIPPI RIVER IN EASTERN
IOWA AND ADJACENT PARTS OF NORTHWEST ILLINOIS.  THESE WINDS SHOULD
END BY 10 PM AS THE THUNDERSTORMS SHIFT TO THE EAST.

STRONG GUSTY WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY MORNING
FOR WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT TUESDAY
MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

&&

LAT...LON 4183 9028 4049 9092 4049 9148 4183 9087

WOLF
Local storm report, May 20, 7:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     NON-TSTM WND GST WILDCAT DEN STATE PARK  41.47N 90.88W
05/20/2013  E50.00 MPH       MUSCATINE          IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
May 20, 7:57 PM CST to 8:10 PM CST
Where
Bureau County, 1.71 mi WSW of Milo
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.190, -89.610

Emergency manager reported a bowing storm produced extensive wind damage through Stark County, hitting the town of Bradford particularly hard. The storm continued into southern Bureau County, striking at least 3 farms northeast of Bradford in the vicinity of 300 North Avenue. Three pole barns and a grain bin were destroyed. A house and vehicle were damaged, and numerous trees were snapped.

Thunderstorm Wind, Bureau

When
May 20, 8:55 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.380, -89.470

Law enforcement reported trees blown down and blocking roadways in Princeton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452307, 452309.